Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 23, NWS Sioux Falls, SD

June 7, 1999McCook County, South Dakota

NWS Sioux Falls, SD issued this tornado warning at Jun 7, 1999, 10:26 PM CDT for McCook County, South Dakota. It was in force for 49 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 7, 1999, 10:26 PM CDT (03:26 UTC)
Expired
Jun 7, 1999, 11:15 PM CDT
In force
49 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County McCook County, SD

What was reported inside it

TimeReportWhereRemark
Jun 7, 10:35 PM CDTThunderstorm Wind 61Spencer, SD
Jun 7, 10:35 PM CDTTornado F0Bridgewater, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 9:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1677 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

892 
WFUS1 KFSD 080327 RRA
TORFSD
SDC087-080415-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1026 PM CDT MON JUN 7 1999

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* TORNADO WARNING FOR...
  MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1115 PM CDT

* AT 1026 PM CDT...WEATHER SPOTTERS REPORTED A TORNADO 3 MILES NORTH
  OF SPENCER...OR ABOUT 11 MILES WEST OF SALEM...MOVING EAST AT 25   
  MPH.  THIS IS ALONG A GUST FRONT WHERE STRONG STRAIGHT LINE WINDS
  ARE ALSO POSSIBLE. 

* THE TORNADO AND/OR STRAIGHT LINE WINDS WILL BE NEAR...
  BRIDGEWATER AROUND 1040 PM CDT
  SALEM AROUND 1050 PM CDT
  CANISTOTA AROUND 1100 PM CDT
  MONTROSE AROUND 1110 PM CDT

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO...TAKE COVER
IMMEDIATELY. GO TO THE BASEMENT. IF A BASEMENT IS NOT AVAILABLE...GO
TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 7, 3:15 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Jun 7, 3:15 PM CDT, 7 hours 11 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
315 PM CDT MON JUN 7 1999

FAIRLY COMPLEX PTRN COMING UP THE NXT COUPLE OF DAYS...STARTING
TNGT. IN THE SHORT TERM TNGT...DECIDED TO GO AHD AND PUT IN CHC POPS
OF TSTMS DVLPING IN A ZONE FM NR THE MO RIVER...ARCHING BACK EWRD TO
SW MN...BUT LEAVING NW IA DRY. WHAT APPEARS TO BE HAPPENING IS A
RETURN OF THE LLVL JET...850MB THETA E RIDGING AND WAA TNGT. RUC SHOWS
INCREASING INSTABILITY TOWARD THE MO RIVER...WITH SFC BASED LIS
ARND -4 THIS EVENING. THIS IS ON THE NOSE OF A LLVL JET WHICH
INCREASES FM 15 TO 35 KTS THRU THE EVENING HRS ACRS SCNTRL SD. IN
ADDN...RUC AND ETA HINT AT A SLIGHT INVERTED TROFFING TNGT
STRETCHING UP FM DVLPING LOW PRES IN WRN HIGH PLAINS...TOWARD SCNTRL
SD. THIS IS ACTING TO DVLP A LLVL BNDRY...AND TURNING THE WNDS FM
THE SE TO E ON THE NRN AND WRN EDGES OF THE CWA. ETA AND RUC ALSO
SHOW GOOD LLVL CONV AND UPR LVL DIV AS THE EVENING PROGRESSES...
GENERALLY STRETCHING FM THE MO RIVER...THRU BKX AND ATY TOWARD SWRN
MN. LAPSE RATES ALSO GREATLY STEEPEN AND DIR WND SHEAR BECOMES
FAVORABLE. NGM AND ETA ALSO PROG SOME LIFT OVR SWRN MN...BUT NO
DOUBT THINGS ARE MORE STABLE HERE. LEFT POPS OUT OF NWRN IA...
THINKING THEY ARE TOO FAR AWAY FM ANY FOCUS.

FURTHER OUT...STRONG CDFNT STARTS TO CREEP OUT INTO WRN PLAINS ON
TUE. FOLLOWED THE SLOW AVN WITH THE TIMING OF THIS FNT. AS LLVL JET
INCREASES ACRS THE ERN PLAINS TUE AND WED...THIS FNT WL HIT THIS
HUMID AIR AND THEN SLOW TO A CRAWL...WITH MOST OF THE UPR DYNAMICS
RIDING PARALLEL AND BEHIND THE FNT INTO ND. THEREFORE...LEFT POPS
OUT DURING THE DAY ON TUE WITH FOCUSING MECHANISM TOO FAR WEST. ETA
CAPES ARE GREAT...BUT WITH NO FOCUS...IT WL BE TOUGH TO GET AFTN
DVLPMENT GOING. BUT DVLPMENT SHOULD OCCUR IN THE WRN PLAINS LATE
TUE...THEN MOVG TOWARD THE E TO NE TUE NIGHT. FEEL CHCS DECREASE
HEADING EWD AWAY FM THE BNDRY...AND STORMS GENERALLY MOVG NE. THE
BEST CHCS FOR TSTMS SHOULD BE WITH THE BNDRY LATE WED AND WED NIGHT.
AVN PROGS GOOD 70 KT JET COMING INTO AREA WITH THE FNT ON WED...AND
ALL MDLS HAVE STRONG INSTABILITY. FNT SHOULD BE NEAR SUX BY 12Z
THU...THEN IT HANGS UP AS AN INVERTED TROF JUST SOUTH OF CWA THU
THRU SAT. THEREFORE HAVE CHCS FOR PCPN FOR THE SERN CWA ALL THREE
DAYS. SHOULD BE RATHER DAMP AND HUMID ACRS CWA THESE DAYS...AND
UPSLOPE WL ALSO START IN THE WRN CWA.

.FSD...NONE
FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 7:40 PM CDTSevere Thunderstorm WarningFSDBrule50 min
Jun 7, 7:50 PM CDTSevere Thunderstorm WarningFSDCharles Mix25 min
Jun 7, 8:09 PM CDTTornado WarningFSDBrule, Charles Mix36 min
Jun 7, 8:39 PM CDTTornado WarningFSDAurora36 min
Jun 7, 8:45 PM CDTSevere Thunderstorm WarningFSDBrule45 min
Jun 7, 9:08 PM CDTSevere Thunderstorm WarningFSDBeadle, Kingsbury52 min
Jun 7, 9:12 PM CDTTornado WarningFSDAurora48 min
Jun 7, 9:16 PM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory44 min
Jun 7, 9:24 PM CDTTornado WarningFSDDavison51 min
Jun 7, 10:06 PM CDTSevere Thunderstorm WarningFSDHanson39 min
Jun 7, 10:13 PM CDTSevere Thunderstorm WarningFSDDavison47 min
Jun 7, 10:18 PM CDTSevere Thunderstorm WarningFSDGregory42 min
Jun 7, 10:22 PM CDTSevere Thunderstorm WarningFSDHutchinson53 min
Jun 7, 10:35 PM CDTSevere Thunderstorm WarningFSDMiner40 min
Jun 7, 10:40 PM CDTTornado WarningFSDLake, Miner50 min
Jun 7, 10:43 PM CDTSevere Thunderstorm WarningFSDHanson47 min
Jun 7, 10:48 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Turner57 min
Jun 7, 11:10 PM CDTSevere Thunderstorm WarningFSDHutchinson35 min
Jun 7, 11:13 PM CDTSevere Thunderstorm WarningFSDMcCook32 min
Jun 7, 11:33 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha42 min
Jun 8, 1:41 AM CDTSevere Thunderstorm WarningFSDHanson34 min
Jun 8, 1:57 AM CDTTornado WarningFSDHanson, McCook, Miner33 min
Jun 8, 2:17 AM CDTSevere Thunderstorm WarningFSDLake28 min
Jun 8, 2:41 AM CDTSevere Thunderstorm WarningFSDLake34 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.